Montana, 2017

Hail in Montana, June 8, 2017

June 8, 2017 · NWS MSO · 1 event in 1 county or zone

One strong thunderstorm quickly developed over the span of 15 minutes in the Lake Blaine Rd. area of the Flathead Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

One strong thunderstorm quickly developed over the span of 15 minutes in the Lake Blaine Rd. area of the Flathead Valley. This storm produced hailstones with a diameter of at least 1.5 inches, which damaged vehicles in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 8, 1:48 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 8, 1:48 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
248 PM MDT Thu Jun 8 2017

...Strong Thunderstorms along the Continental Divide into SW
Montana this afternoon and evening...

.DISCUSSION...A cold front will move through the Northern Rockies
today which will be the focal point for shower and thunderstorm
development. The best instability appears to be along the
Continental Divide down into southwest Montana this afternoon.
The cloud cover will hinder the severity of storms, but a few of
them should still become quite strong. The strongest storms will
be capable of damaging winds, large hail and heavy rain. Another
concern is the high precipitable water across northwest Montana.
Any storms that develop in this region will be capable of very
heavy rain. Storm motion appears to be fast enough that
significant impact from the rain should be minimized, unless
training of storms occur.

A second cold front moves through the Northern Rockies on Friday
and stalls out over north central Idaho into west central Montana.
This boundary will be the main area of fairly steady
precipitation. The precipitation appears to linger into Saturday
over this region. Temperatures will be cooling to 10 degrees below
normal by Saturday afternoon.

Beginning late Sunday - early next week, a cutoff low pressure
system is expected to move across the Northern Rockies bringing
cool temperatures and periods of showers. Valley highs will be in
the upper 50s to low 60s with snow levels dropping to around 7000
feet thus backcountry users may see some new snowfall.

Forecast models typically struggle with the track/timing of cutoff
lows and the subsequent areas of heavy precipitation this far into
the future. The reduced snow melt from cooler temperatures could
easily be offset by enhanced rainfall, leading to a potential for
flooding. Even with the uncertainties, at the very least, expect
cool temperatures and occasional showers. Beyond the early week
storm system, most guidance points toward a ridge of high pressure with
much warmer and drier conditions the latter half of next week.

&&

.AVIATION...A cold front is anticipated to move through north
central Idaho and western Montana this afternoon and evening.
Winds will shift to a southwest to west direction as the front
passes through the evening, with some gusts up to 25 kts possible
with the front. The looks like the front will stall out across
southwest Montana tonight, and will likely allow for breezy winds
to continue for KMSO, KSMN and KBTM through a good chunk of the
night. Additionally, showers and thunderstorms have begun to form
across the Idaho panhandle into northwest Montana this afternoon.
Thunderstorm coverage will continue to increase across the region
as the frontal boundary approaches. Cloud cover will likely limit
the strength of storms, but a few strong storms are possible into
this evening, mainly across southwest Montana and along the
Continental Divide. Gusty and erratic winds and heavy rain will be
the main threats, though storms near the Divide may have some hail
as well. All airfields have the potential to be impacted by
thunderstorms, with the main threat decreasing after 09/0300z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 8, 3:24 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
424 PM MDT THU JUN 8 2017

MTZ006-007-043-082315-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
424 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...
NORTHEASTERN GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 515 PM
MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond, moving north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Drummond, Garnet, Hall, Helmville, New Chicago and Bearmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4645 11314 4651 11344 4698 11332 4691 11288
TIME...MOT...LOC 2223Z 192DEG 20KT 4665 11324
Special weather statement, Jun 8, 3:28 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
428 PM MDT THU JUN 8 2017

MTZ007-043-082245-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
428 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...NORTH
CENTRAL GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 445 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Drummond, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Garnet Ghost Town, Greenough and Clearwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4668 11339 4675 11357 4703 11343 4693 11316
TIME...MOT...LOC 2227Z 208DEG 22KT 4678 11341
Special weather statement, Jun 8, 4:08 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
508 PM MDT THU JUN 8 2017

MTZ002>004-043-082345-
Flathead/Mission Valleys MT-West Glacier Region MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
508 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MISSOULA...
SOUTHEASTERN LAKE AND EASTERN SANDERS COUNTIES UNTIL 545 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
St. Ignatius, or 23 miles south of Polson, moving north at 25 mph.

Heavy rain, half inch hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Polson, Ravalli, Ronan, St. Ignatius, Pablo, Turtle Lake, Old Agency,
Kerr, Arlee, Allentown, Moiese, Round Butte, Kicking Horse, Charlo,
Fort Connah and Salmon Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northwestern Montana.

LAT...LON 4717 11382 4720 11430 4771 11430 4768 11375
TIME...MOT...LOC 2307Z 184DEG 21KT 4735 11414
Special weather statement, Jun 8, 4:15 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
515 PM MDT THU JUN 8 2017

MTZ007-043-090000-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
515 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Drummond, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ovando, Helmville, Woodworth and Clearwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Montana.

LAT...LON 4669 11286 4688 11341 4729 11330 4726 11306
      4720 11306 4718 11305 4718 11280 4715 11279
      4683 11280 4683 11276
TIME...MOT...LOC 2315Z 208DEG 23KT 4683 11294
Special weather statement, Jun 8, 4:27 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Missoula MT
527 PM MDT THU JUN 8 2017

MTZ001-003-090000-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
527 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE AND
SOUTHWESTERN FLATHEAD COUNTIES UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Arm to near Kings Point. Movement was
north at 25 mph towards Flathead Lake.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Jette, Kings Point, Rocky Point, Big Arm, Woods Bay, Bigfork,
Proctor, Lake Mary Ronan, Elmo, Finley Point, Dayton, Lakeside,
Rollins and Niarada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Flathead Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4804 11405 4802 11405 4802 11408 4799 11406
      4800 11406 4800 11404 4796 11404 4796 11407
      4793 11402 4774 11401 4769 11401 4772 11452
      4808 11463
TIME...MOT...LOC 2327Z 177DEG 21KT 4779 11442 4777 11402
Special weather statement, Jun 8, 4:35 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
535 PM MDT THU JUN 8 2017

MTZ002-003-090000-
Flathead/Mission Valleys MT-West Glacier Region MT-
535 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 600
PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Creston, Hungry Horse, Martin City and Coram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northwestern Montana.

LAT...LON 4814 11413 4818 11426 4844 11411 4835 11385
TIME...MOT...LOC 2335Z 209DEG 24KT 4821 11415

The radar

The Missoula radar (KMSX), 132 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Flathead

When
June 8, 4:39 PM MST to 4:49 PM MST
Where
Flathead County, 21.39 mi N of Rollins
Measured
1.5 in hail
Property damage
$30,000
Reported by
Public
Coordinates
48.226, -114.128

The public sent a photo in to local media showing hails stones up to approximately 1.5 inches in diameter. Photos of hail damage to cars in the vicinity also came across social media feeds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700654.